Article first published online: 21 MAY 2007
The Journal of Clinical Hypertension
Volume 5, Issue 1, pages 83–85, Jan/Feb 2003
How to Cite
Handler, J. (2003), Drug-Induced Hypertension. The Journal of Clinical Hypertension, 5: 83–85. doi: 10.1111/j.1524-6175.2003.01923.x
- Issue published online: 21 MAY 2007
- Article first published online: 21 MAY 2007
A 59-year-old woman was evaluated in the hypertension clinic in December, 2001, for persistent stage 3 hypertension. She had a 12-year history of hypertension controlled on hydrochlorothiazide monotherapy. However, blood pressure had increased, progressing for approximately 6 months prior to her consultation visit and was refractory to the addition of clonidine and felodipine to her regimen. Some leg swelling and a few episodes of rapid heart beat had been noted. Home and clinic pressures of 180–200/80–110 mm Hg were observed.
Her primary physician had prescribed acetaminophen for osteoarthritic knee discomfort, but the patient's brother, a physician, had also prescribed celecoxib 200 μg q.d. Furthermore, the patient admitted to taking various herbal products for her arthritic condition and to enhance her well-being.
Physical examination revealed an overweight female with a blood pressure of 182/94 mm Hg and a heart rate of 100 beats/min. Heart and lung examinations were normal except for some tachycardia; there were no bruits. Additionally, 1–2+ankle edema was noted. Urinalysis revealed no proteinuria, and serum creatinine was 1.2 mg/dL.
It had not been apparent that the patient was taking celecoxib along with herbal remedies, but when requested to bring in all of her prescription medications, and questioned about herbal products, the extent of her polypharmacy was realized. One of the herbal concoctions contained ginger root. On stopping the celecoxib and herbal formula, a followup blood pressure 3 weeks later was 138/86 mm Hg. Removal of felodipine led to resolution of her edema and palpitations, and she no longer required clonidine.
Two meta-analyses have noted a modest hypertensive effect of nonsteroidal anti-inflammatory agents for individuals already on antihypertensive medications.1,2 In one meta-analysis,1 the mean arterial pressure increase was 6.10 mm for naproxen, 4.77 mm for indomethacin, and 2.86 mm for piroxicam, compared to 2.20 mm for sulindac and −0.30 mm for ibuprofen. In the second meta-analysis,2 only piroxicam produced a statistically significant increase in mean supine pressure of 6.2 mm and, again, sulindac had the least effect. There was a greater increase in blood pressure when nonsteroidal anti-inflammatory medications were prescribed concomitantly with β blockers compared with vasodilators and diuretics.2
The mechanism of nonsteroidal effect possibly is related to the inhibition of synthesis of vasodilatory and natriuretic prostaglandins.3 While for the most part, the worsening of hypertension by the cyclooxygenase-2 inhibitor class of nonsteroidal anti-inflammatory drugs is also modest, cases of more exaggerated effect have been reported.4 Therefore, the reversibility of the hypertension for the patient under discussion probably was entirely due to the removal of celecoxib.
Ginger root is primarily used for dyspepsia and travel sickness but is also thought to possess anti-inflammatory effects.5 The patient under discussion thought she derived some arthritis relief, but stopping the herbal supplement did not result in any change in her condition. While hypertensive effects have not been reported in humans, pressor effects due to ginger have been observed in animal studies.6
Pathophysiologic changes have been described for medication-induced hypertension for several substances (alcohol, licorice, ma huang), may be a mild long-term effect of varying frequency for some medications (nonsteroidal anti-inflammatory agents, erythropoietin, cyclosporine, oral contraceptives), is dose-related for venlafaxine, and may occur almost entirely in patients with preexisting hypertension (sibutramine, carbamazepine). Hypertensive effects may be exhibited only in high catecholamine states, such as the paradoxical propranolol effect in hypoglycemic diabetic patients, or it may be quite transient (nicotine). Occasionally, high blood pressure occurs with drug discontinuation at higher dosages of clonidine and methyldopa. In many instances, the associations are rare. Substances and medications that have been associated with blood pressure elevation are listed in the Table.
Many times we take away these medications in our hypertensive patients without any result. However, it is wise to take a survey of possible alternative sources of medications along with store-bought substances, particularly for an individual who develops a new sustained rise in previously controlled blood pressure.
- 3Nonsteroidal anti-inflammatory drugs and hypertension. J Clin Hypertens. 2000;2(5):319–323., , , et al.
- 4Worsening of hypertension by cyclooxygenase-2 inhibitors. J Clin Hypertens. 2000;2(6):396–398., .
- 5PDR for Herbal Medicines. 2nd ed. Montvale , NJ : Medical Economics Company; 2000:339–342.
- 13Dietary supplements in athletes. ACC Curr J Rev. 2002;11:18–20..
- 16Hypertensive response to propranolol in a patient treated with methyldopa: a proposed mechanism. Clin Pharmacol Ther. 1973;14:923., .
- 18Carbamazepine, Tegretol. In: Physicians' Desk Reference, 57th ed. Medical Economics Company; 2003:2325.
- 30Paradoxical rise in blood pressure during propranolol treatment. BMJ. 1975;1:623., , .
- 33Depression and other mood disorders. In: CobbsEL, DuthieEH, MurphyJB, eds. Geriatric Review Syllabus, 5th ed. Malden , MA ; Blackwell Publishing: 2002..
|Alcohol, probable central mechanism7|
|Cadmium, acute intoxication, possible occupational exposure in battery factory8|
|Caffeine, very mild effect9,10|
|Cigarette smoking, BP may surge up to 30 minutes, may interfere with treatment11,12|
|Ethylene glycol exposure, usually diastolic hypertension8|
|Ginger, animal studies6|
|Ginseng, abuse syndrome6|
|Glucosamine, usually in diabetics13|
|Lead, acute intoxication8|
|Licorice, mimic of primary hyperaldosteronism8|
|Ma Huang, herbal source of ephedrine14,15|
|Spider bites (black widow), scorpion bites, associated with bradycardia8|
|Aldomet, when added to propranolol16|
|Anabolic steroids, mild dose-related hypertensive effect8|
|Bromocriptine, cases of severe hypertension8|
|Bupropion, may exacerbate baseline hypertension17|
|Carbamazepine, may aggravate hypertension18|
|Clonidine, rebound withdrawal generally at doses >1.2 ì/day19|
|Clozapine, pseudopheochromocytoma syndrome19|
|Cyclosporin, increased volume retention and renal afferent arteriolar construction; BP up in 25%–30% of nontransplant and 50%–80% of solid organ transplant patients20,21|
|Danazol, mild dose effect8|
|Disulfiram, slight BP effect8|
|Ergot alkaloids, vasoconstriction8|
|Erythropoietin, SVR increase, BP effect usually within 3 months of dialysis initiation, nonprecise correlation with hematocrit rise21,22|
|Fentanyl, transient BP rise8|
|Fluoxetine, serotonin syndrome with MAOIs23|
|Glucagon, when used for GI and radiologic procedures8|
|Glucocorticoids, affecting both circulating volume and vascular resistance24|
|Indinavir, poor retrospective study25|
|Ketamine, may be a transient severe BP elevation8|
|Ketoconazole, mimic of primary hyperaldosteronism8|
|Leflunomide, new disease-modifying drug for rheumatoid arthritis26|
|Levodopa, following suicidal ingestion8|
|MAOIs, interaction effect with over-the-counter medications and high tyramine foods8|
|Meperidine, serotonin syndrome with MAOIs23|
|Mineralocorticoids, even topical administration may cause hypertension associated with hypokalemia, alkalosis, and low renin/aldosterone levels8|
|Naloxone, transient BP rise8|
|NSAIDs, mild effect in two meta-analyses1,2|
|Oral contraceptives, mild sustained hypertension may be severe8|
|Phenylpropanolamine, removed from market27|
|Pindolol, related to intrinsic sympathomimetic activity8|
|Propranolol, rare paradoxical reactions, especially in hypoglycemic diabetics28–30|
|SSRIs, serotonin syndrome with MAOIs31|
|TCAs, though these agents are more commonly associated with postural hypotension8|
|Testosterone, topical application in one case report associated with hematocrit rise32|
|Yohimbine, acute dose-dependent BP effect8|
|Venlafaxine, dose related nonadrenergic BP effect33|
|BP=blood pressure; SVR=systemic vascular resistance; MAOIs=monoamine oxidase inhibitors; GI=gastrointestinal; NSAIDs=nonsteroidal anti-inflammatory drug; SSRIs=selective seratonin reuptake inhibitor; TCAs=tricyclic antidepressants|